Antibiotic Associated Diarrhea Symptoms, Causes, Diagnosis And Treatment

Antibiotic Associated Diarrhea

What Is Antibiotic Associated Diarrhea ?

The condition is marked by recurrent, watery bowel movements, in reaction to antibiotics prescribed for treating bacterial illnesses. Usually, the condition tends to be mild and resolve soon after you discontinue the usage of antibiotic. Though, in rare cases, it results in colitis. Basically, colitis is the inflammation of colon, whilst, an intense form of colitis is known as pseudomembranous colitis. Clearly, both the conditions are known to root bloody diarrhea, fever and abdominal pain.

In addition to the characteristics of antibiotic associated diarrhea, its mild case is not considered a problem, thus needs no preventive action; however, in case of its intense form, one must immediately discontinue the usage of medicine, and switch to an alternate one.

What Are The Symptoms Of Antibiotic Associated Diarrhea ?

The symptoms associated with antibiotic associated diarrhea may range in terms of intensity, and may generally cause:

  • Recurrent bowel movements.
  • Watery stools.

Normally, the condition starts after a week of drug usage. Though, at times, no symptoms tend to occur after days, or weeks, even after you completed your prescribed dosage of antibiotics.  A number of individuals develop an intense form of antibiotic associated diarrhea. Possibilities of colitis increases, in case the overgrowth of bacteria is severe. Colitis, can source the following symptoms:

  • Recurrent, loose diarrhea.
  • Loss of appetite.
  • Nausea.
  • Bloody stools.
  • Mucus in stools.
  • Fever.
  • Abdominal cramping and pain.

What Causes Antibiotic Associated Diarrhea ?

The condition is known to occur when the antibacterial drugs disturb the balance of useful and harmful bacteria present in the gastrointestinal tract.

How Is Antibiotic Associated Diarrhea Diagnosis ?

In order to detect the condition, the health care provider would need:

  • Details regarding the medical history of the patient. To understand more about your condition, the doctor will possibly inquire about any antibiotic treatment you have been taking in the past few days, or a hospitalization in the recent time.
  • In case you have developed severe symptoms of antibiotic associated diarrhea, the doctor will ask for a stool sample. The sample will be send to a lab for testing. The results of which will identify the bacteria responsible for triggering the condition.

These diagnostic tests and procedures will help your doctor prepare a treatment plan for you.

How Is Antibiotic Associated Diarrhea Treatment ?

The treatment of antibiotic associated diarrhea relies upon the intensity of symptoms. In case of mild diarrhea, the signs may resolve within several days after your prescribed dosage of antibiotics ends. At times, doctors suggest to discontinue the usage of antibiotics until the symptoms subsides.

In case of suffering from colitis, or its serious form, pseudomembranous colitis, the health care provider can prescribe antibiotics to counter the bacteria serving as the trigger of antibiotic associated diarrhea. The approach is useful in resolving symptoms of majority cases.

However, for cases with pseudomembranous colitis, the signs of diarrhea can redevelop and need repeated treatment.

By : Natural Health News

Natural Health News

Natural Health News

Natural Health News

Latest posts by Natural Health News (see all)


Leave a Comment